Act Immediately Upon Onset of Symptoms
Bellmann and Deppe remind the readers of Deutsches Ärzteblatt about an important adverse effect of angiotensin-converting enzyme (ACE) inhibitors (ACEI) (1), for which we are grateful. Angiotensin AT1 receptor antagonists are also shown to induce angioedema. However, this occurs much less frequently than with ACEI (2). Thus, AT1 receptor antagonists are an alternative to ACEI when the latter drug group causes angioedema. Changing to another ACEI is not a solution to the problem. AT1 receptor antagonists, like ACEI, carry a risk of hyperkalaemia (3).
The current data on the pharmacotherapy of ACEI-induced angioedema are not well validated (4). There is evidence that therapy with a bradykinin BK2 receptor antagonist is more effective than that with glucocorticoids or H1 receptor antagonists. Theoretically, rapid edema reduction could also be accomplished by adrenaline, but one must consider the potential cardiotoxicity of adrenaline. In most cases of ACEI-induced angioedema, it is sufficient to immediately discontinue the trigger and switch the drug therapy. However, it is crucial to act immediately at the onset of symptoms.
Prof. Dr. med. Roland Seifert
Institut für Pharmakologie
Medizinische Hochschule Hannover, Germany
|1.||Bellmann B, Deppe I: Angioedema two weeks after the initial administration of an ACE inhibitor. Dtsch Arztebl Int 2018; 115: 14 VOLLTEXT|
|2.||Reichman ME, Wernecke M, Graham DJ, et al.: Antihypertensive drug associated angioedema: effect modification by race/ethnicity. Pharmacoepidemiol Drug Saf 2017; 26: 1190–6 CrossRef MEDLINE|
|3.||De Filippis EM, Desai AS: Treatment of hyperkalemia in heart failure. Curr Heart Fail Rep 2017; 14: 266–74 CrossRef MEDLINE|
|4.||Culley CM, DiBridge JN, Wilson GL Jr.: Off-label use of agents for management of serious or life-threatening angiotensin converting enzyme inhibitor-induced angioedema. Ann Pharmacother 2016; 50: 47–59 CrossRef MEDLINE|